Tornadoes · United States · Tennessee · 2011

EF2 tornado, Citico Beach to Calderwood Dam, Tennessee, April 27, 2011

From Citico Beach to Calderwood Dam, this EF2 tornado ran 16.9 miles across Monroe and Blount counties on April 27, 2011, touching down at 9:35 PM EDT and reaching 440 yards wide. It killed nobody, and did $110,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 27, 2011
Touchdown
9:35 PM EDT (01:35 UTC)
Lifted
9:50 PM EDT (01:50 UTC)
On the ground
15 minutes
Path length
16.9 miles (27.2 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
Property damage
$110,000
Counties
Monroe and Blount counties
Touchdown point
35.509, -84.067
Lift-off point
35.663, -83.841
Record number
1104271935-01

What the Weather Service recorded

Favorable atmospheric conditions resulted in a deadly tornado outbreak across east Tennessee on the 27th. The thunderstorms produced more than 50 tornadoes across the east Tennessee area with 32 deaths and more than 200 injured. The tornadoes produced from light to heavy damage to hundreds of homes and businesses. Hail as large as baseballs was also reported.

Dog Gap Tornado. The Cherokee National Forest reported this tornado path that was less than a mile south of the EF4 Chilhowee track from two hours earlier. Aerial photographs from this tornado showed heavy tree damage in the heart of the path. The tornado dissipated just before getting to Chilhowee Lake.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

18 minutes of warning. NWS MRX issued a tornado warning for this county at 01:17 UTC, 18 minutes before the tornado touched down, in force until 02:00 UTC.

The county was under a tornado watch, issued at 20:36 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC06:00 UTCWind AdvisoryMRX
12:36 UTC15:07 UTCTornado WatchMRX
13:39 UTC14:45 UTCSevere Thunderstorm WarningMRX
14:23 UTC14:45 UTCTornado WarningMRX
15:28 UTC20:36 UTCTornado WatchMRX
19:04 UTC20:00 UTCSevere Thunderstorm WarningMRX
19:43 UTC20:30 UTCTornado WarningMRX
20:09 UTC21:00 UTCTornado WarningMRX
20:25 UTC21:30 UTCTornado WarningMRX
20:36 UTC05:00 UTCTornado WatchMRX
20:39 UTC23:30 UTCFlood AdvisoryMRX
21:29 UTC21:45 UTCTornado WarningMRX
22:39 UTC23:36 UTCTornado WarningMRX
22:57 UTC02:00 UTCFlash Flood WarningMRX
23:06 UTC00:00 UTCTornado WarningMRX
23:21 UTC00:00 UTCTornado WarningMRX
23:54 UTC00:45 UTCTornado WarningMRX
00:07 UTC01:00 UTCTornado WarningMRX
01:17 UTC02:00 UTCTornado WarningMRX
02:03 UTC10:00 UTCFlood WarningMRX
02:14 UTC03:00 UTCTornado WarningMRX
02:49 UTC03:15 UTCTornado WarningMRX
02:52 UTC03:15 UTCTornado WarningMRX
03:13 UTC04:00 UTCTornado WarningMRX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Apr 27, 7:28 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 27, 7:28 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011

.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON
Hazardous weather outlook, Apr 27, 4:55 AM EDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Local storm report, Apr 27, 9:14 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
04/27/2011                   GREENE             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Apr 27, 9:21 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
04/27/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            ROOF BLOWN OFF BUILDING.

0915 PM     FLOOD            DUNLAP                  35.37N 85.39W
04/27/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FLOODING ON HWY 127.

&&
Local storm report, Apr 27, 9:22 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          7 SSW ATHENS            35.36N 84.65W
04/27/2011                   MCMINN             TN   TRAINED SPOTTER

            POSSIBLE TORNADO

&&
Local storm report, Apr 27, 9:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     7 SSW MARYVILLE         35.65N 84.02W
04/27/2011                   BLOUNT             TN   AMATEUR RADIO

            CARPENTERS GRADE ROAD AND BERT GARNER LN

&&
Local storm report, Apr 27, 9:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             ATHENS                  35.45N 84.60W
04/27/2011  E1.00 INCH       MCMINN             TN   TRAINED SPOTTER

            OCCURRING ON SOUTH JACKSON STREET.

&&
Local storm report, Apr 27, 9:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TORNADO          8 NNE ETOWAH            35.44N 84.47W
04/27/2011                   MCMINN             TN   TRAINED SPOTTER

            POSSIBLE TORNADO REPORTED

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

1.6 hours before the tornado, 246 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 308 joules per kilogram, CIN -100, lifted condensation level 669 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 169 square meters per square second, 0 to 6 km bulk shear 104 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-100 J/kg
Surface CAPE
24 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
104 kt
0-1 km bulk shear
44 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

10.4 hours after it, 246 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89859, lifted condensation level 902 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -82 square meters per square second, 0 to 6 km bulk shear 103 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89859 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
103 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The radar

The Knoxville radar (KMRX), 82 km away, was scanning. The volume nearest the touchdown began at 01:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:54 UTCTSTM WND DMG5 Sw EtowahMcminn, TNROOF BLOWN OFF HOME AND SEVERAL TREES DOWN IN THE COG HILL COMMUNITY.
23:30 UTCHAIL 16 Ne GreenbackBlount, TN
23:43 UTCHAIL 1.75LoudonLoudon, TN
23:46 UTCHAIL 13 Nw AlcoaBlount, TNREPORTED AT MCGHEE TYSON AIRPORT.
00:00 UTCTSTM WND DMG7 Ssw MaryvilleBlount, TNCARPENTERS GRADE ROAD AND BERT GARNER LN
00:00 UTCHAIL 1.75Lenoir CityLoudon, TN
00:03 UTCFUNNEL CLOUDVonoreMonroe, TN
00:04 UTCHAIL 1FarragutKnox, TN
00:05 UTCFUNNEL CLOUDMaryvilleBlount, TNFUNNEL CLOUD SEEN FROM MAPLE LANE BETWEEN MARYVILLE AND GREENBACK.
00:05 UTCHAIL 22 W KnoxvilleKnox, TN
00:09 UTCTORNADO1 Nw MaryvilleBlount, TNEF0. MAX WIND OF 70 MPH.
00:10 UTCHAIL 1DandridgeJefferson, TN
00:10 UTCHAIL 1.75FriendsvilleBlount, TN
00:10 UTCHAIL 1.75KnoxvilleKnox, TN
00:15 UTCHAIL 2.752 Se KnoxvilleKnox, TNLARGE HAIL DAMAGED VEHICLES IN THE AREA.
00:19 UTCTSTM WND GST 70KnoxvilleKnox, TNOCCURRING ON THE UNIVERSITY OF TENNESSEE CAMPUS.
00:19 UTCHAIL 1.75KnoxvilleKnox, TNOCCURRING ON THE UNIVERSITY OF TENNESSEE CAMPUS.
00:20 UTCTSTM WND DMG2 W AlcoaBlount, TNMODERATE ROOF DAMAGE TO HOMES IN THE LOUISVILLE AREA.
00:32 UTCHAIL 1.25KnoxvilleKnox, TNOCCURRING AT INTERSECTION OF CENTRAL AND WOODLAND EAST OF INTERSTATE 275 AND JUST NORTH OF INTERSTATE 40.
00:38 UTCHAIL 1FarragutKnox, TN
00:48 UTCHAIL 23 Sw DandridgeJefferson, TN
01:12 UTCTORNADO7 Ssw AthensMcminn, TNPOSSIBLE TORNADO
01:15 UTCHAIL 1AthensMcminn, TNOCCURRING ON SOUTH JACKSON STREET.
01:27 UTCTORNADO8 Nne EtowahMcminn, TNPOSSIBLE TORNADO REPORTED
01:30 UTCHAIL 1.75VonoreMonroe, TN
01:30 UTCTORNADOMount VernonMonroe, TNPOSSIBLE TORNADO. TRAILER THROWN FROM ITS FOUNDATION.
01:30 UTCTORNADOTellico PlainsMonroe, TNPOSSIBLE TORNADO. ROOF DAMAGE TO NUMEROUS BUSINESSES.
02:00 UTCHAIL 12 Se SeviervilleSevier, TN
02:08 UTCTSTM WND DMGDandridgeJefferson, TNNUMEROUS TREES DOWN AT DOUGLAS CAMPGROUND.
03:45 UTCHAIL 1.25TownsendBlount, TN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 274:41 AM CDTEF3Pickens, AL22.5704$741,000
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:18 AM CDTEF3Walker, AL18.937520$13 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.